A 53-year-old lady underwent screening colonoscopy. After receiving intravenous meperidine (pethidine) 50 mg and subsequently 2 mg midazolam she developed an acute urticarial reaction along her right arm (Fig. 1).
She had no systemic complaints, especially none of angioneurotic edema. Physical examination was unremarkable except for the findings on the right arm.
A photograph was taken with an iPhone 4 and the colonoscopy completed uneventfully. Upon discharge home an e-mail was sent to her physician with the digital image, again by use of the ipPhone 4.
We suspect that the urticarial reaction was due to the meperidine. Opiates are known to cause histamine release, resulting in urticaria . This is not antagonized by naloxone .
Physicians should be aware of this complication of opiates, in order to avoid inappropriate treatments. With the increasing uptake of screening colonoscopies, more patients over that age of 50 with other medical illnesses will be exposed to intravenous narcotics and thus the number of such urticarial reactions may increase.
Inappropriate administration of epinephrine for a suspected systemic allergic reaction may precipitate a myocardial infarction.
In addition, the near ubiquitous use of smartphones enables accurate recording and distribution of information and is likely to be of increasing importance in medical communication.
1. Nabil R, Fahmy MD. Hemodynamics, plasma histamine and catecholamine concentrations reaction to morphine. Anesthesiology 1981 ;55: 329-31
2. McLelland J. The mechanism of morphine-induced urticaria. Arch Dermatol 1986; 122: 138-9.
Stephen Malnick and Gabriel Duek
Kaplan Medical Center,
Affiliated to the Hebrew University, Jerusalem, Israel.
No conflicts of interest exist.